Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 18, 2003, 4:55 PM EDT for Baker County, Union County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 4:55 PM EDT (20:55 UTC)
- Expired
- May 18, 2003, 5:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Baker County, FL, Union County, FL
The radar
The Jacksonville radar (KJAX), 55 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KJAX 182055 RRA
SVRJAX
FLC003-125-182145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BAKER COUNTY IN NORTHEAST FLORIDA
NORTH CENTRAL UNION COUNTY IN NORTHERN FLORIDA
* UNTIL 545 PM EDT
* AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES
SOUTHWEST OF SANDERSON...OR ABOUT 6 MILES NORTH OF LAKE BUTLER...
MOVING NORTH AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SANDERSON AT 510 PM EDT...
GLEN ST. MARY AT 520 PM EDT AND
TAYLOR AT 540 PM EDT.
PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.
LAT...LON 3025 8218 3011 8226 3015 8240 3034 8237
3056 8228 3049 8220 3041 8221 3035 8213
$$
PETERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 18, 3:00 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 300 PM EDT SUN MAY 18 2003 PUBLIC...SEVERE THUNDERSTORM WATCH IN EFFECT FOR WHOLE CWA UNTIL 8 PM. AS UPPER LOW DROPS SOUTH TO THE GULF...IMPRESSIVE UPPER DIVERGENT PATTERN COUPLED WITH IMPRESSIVE INSTABILITY PARAMETERS TO RESULT IN A GOOD CHANCE OF STRONG TO SEVERE STORMS THIS EVENING. MAIN CONCERN WILL BE PULSE TYPE SEVERE. GOOD AREA OF CONVERGENCE BETWEEN HIGHWAY 301 AND I-75 WHERE MOST STORMS ARE FIRING UP. HIGHEST POPS WILL BE ACROSS THIS AREA (50 TO 60 PCT) THIS EVE. A FEW STORMS MAY LINGER OVERNITE ACROSS INLAND GA. MONDAY...SIMILAR PATTERN AS TODAY WITH UPPER LOW ENTERING GULF AND STRONG UPPER DIVERGENT PATTERN AND GOOD LOW LEVEL MOISTURE FROM THE SOUTHEAST. HIGHEST POPS INLAND (60 PCT) AND SLIGHTLY LOWER TOWARDS THE COAST. TUESDAY...HAVE LEANED TOWARDS ETA MODEL WHICH KEEPS WEDGE JUST NORTH OF THE AREA...BUT MOIST SE FLOW RESULTING IN A CHC POPS MOST AREAS. WEDNESDAY...COLD APPROACHES FROM THE NW RESULTING IN A CHANCE OF THUNDERSTORMS LATE WEDNESDAY INTO WEDNESDAY NIGHT. EXTENDED...AS AN UPPER TROUGH DIGS SOUTHEAST FROM THE GREAT LAKES TO THE GULF OF MEXICO...FRONTAL BOUNDARY SAGS SOUTHEAST ACROSS THE CWA THURSDAY AND STALLS OVER NORTH FLORIDA FRIDAY. MRF DEVELOPS WAVE ALONG FRONT WHICH MAY ENHANCE PRECIP. NOT SURE TO BUY INTO THAT THIS EARLY...HOWEVER WITH FRONTAL SYSTEM IN THE AREA...WILL GO WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH THURSDAY AND FRIDAY. AS AN UPPER LOW CLOSES OFF IN THE EASTERN U.S. DURING THE WEEKEND THE COLD FRONT PUSHES THROUGH WITH DRIER AIR MOVING IN. HAVE GONE WITH LOW POPS FOR SATURDAY AND A 10 PERCENT POP (SILENT) FOR SUNDAY. MARINE...NO HEADLINES. FIRE WX...NO CONCERNS. .PRELIMINARY POINT TEMPS/POPS... AMG 68 86 66 80 / 60 60 20 50 SSI 71 82 71 79 / 40 50 20 30 JAX 70 86 70 80 / 40 50 20 50 SGJ 72 84 73 80 / 30 40 20 40 GNV 69 90 68 85 / 30 50 30 50 OCF 69 92 68 87 / 30 40 20 50 .JAX... FL...NONE. GA...NONE. PP/JH
Hazardous weather outlook, May 18, 1:49 PM EDT, 3 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-190000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 149 PM EDT SUN MAY 18 2003 UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 413 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM... ...RISK OF RIP CURRENTS AT THE BEACHES ABOVE NORMAL... SEVERE THUNDERSTORM WATCH NUMBER 413 IS IN EFFECT UNTIL 8 PM THIS EVENING. THIS WATCH INCLUDES ALL COUNTIES IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. AN UPPER LEVEL SYSTEM COMBINED WITH THE SEA BREEZE BOUNDARY AND A COLD FRONT JUST TO THE NORTH WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS ALL OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM NEAR THE HIGHWAY 301 CORRIDOR WEST TO THE I-75 CORRIDOR. STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING THE MAIN CONCERNS. THE RISK OF RIP CURRENTS AT THE BEACHES WILL BE ABOVE NORMAL. PLEASE REFER TO THE SURF ZONE FORECAST. .DAYS TWO THROUGH SEVEN...TOMORROW THROUGH SATURDAY... A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THURSDAY AND FRIDAY INCREASING THE CHANCES OF THUNDERSTORMS BOTH THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP/HESS
In the hours before
Special weather statement, May 18, 3:57 PM EDT, 58 minutes before
FLZ022-030-035-182045- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 357 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN GILCHRIST...SOUTHERN COLUMBIA AND WESTERN UNION COUNTIES THROUGH 445 PM... AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHEAST OF FORT WHITE...OR ABOUT 13 MILES SOUTHEAST OF ICHETUCKNEE SPRINGS STATE... MOVING NORTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FORT WHITE...OLENO STATE PARK...LULU AND COLUMBIA THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, May 18, 4:08 PM EDT, 47 minutes before
GAZ135-136-151-182045- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 408 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING APPLING...PIERCE AND WAYNE COUNTIES THROUGH 445 PM... AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES WEST OF SCREVEN...OR ABOUT 8 MILES NORTH OF PATTERSON...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...ODUM AND JESUP THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TRABERT
Local storm report, May 18, 4:26 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
426 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM ALMA GA .75 INCH HAIL
05/18/03 BACON REPORTED BY EMERGENCY
MANAGEMENT
0307 PM DUNNELLON FL 1.50 INCH HAIL
05/18/03 MARION REPORTED BY 911
0410 PM HIGH SPRINGS FL .88 INCH HAIL
05/18/03 ALACHUA REPORTED BY A HAM OPERATOR
TO A SKYWARN SPOTTER
PPSpecial weather statement, May 18, 4:38 PM EDT, 17 minutes before
FLZ023-030-031-182145- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 438 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT BRADFORD...UNION AND BAKER COUNTIES THROUGH 545 PM... AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ABOUT 4 MILES WEST OF DUKES...OR ABOUT 3 MILES NORTHWEST OF WORTHINGTON SPRINGS...BUILDING NORTH AND MOVING AROUND 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DUKES...NEW RIVER...LAKE BUTLER...JOHNSTOWN...STARKE...RAIFORD...OLUSTEE AND ELLERBEE THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, May 18, 4:40 PM EDT, 15 minutes before
GAZ150-182115- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 440 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING WARE COUNTY THROUGH 515 PM... AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF NEEDHAM...OR ABOUT 11 MILES SOUTHEAST OF ARGYLE...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAYCROSS...WARESBORO... SUNNYSIDE...NEEDHAM AND DEENWOOD THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TRABERT
Special weather statement, May 18, 4:44 PM EDT, 11 minutes before
FLZ021-182145- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 444 PM EDT SUN MAY 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SUWANNEE COUNTY... AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF LIVE OAK...OR ABOUT 6 MILES SOUTHEAST OF SUWANNEE RIVER STATE PARK...NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NEWBURN...LIVE OAK AND HOUSTON THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:44 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 31 min |
| May 18, 3:34 PM EDT | Severe Thunderstorm Warning | JAX | Marion, Putnam | 41 min |
| May 18, 3:43 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 47 min |
| May 18, 3:53 PM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 37 min |
| May 18, 4:20 PM EDT | Severe Thunderstorm Warning | JAX | Marion, Putnam | 40 min |
| May 18, 4:31 PM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 59 min |
| May 18, 4:34 PM EDT | Severe Thunderstorm Warning | JAX | Columbia | 56 min |
| May 18, 4:58 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 62 min |
| May 18, 7:04 PM EDT | Special Marine Warning | JAX | 56 min | |
| May 18, 7:15 PM EDT | Severe Thunderstorm Warning | JAX | Gilchrist | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.